Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Have epilepsy. Prescribed Epsolin. Getting again attack. Increased the dosage of medicine. Suggest

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 4376 Questions
Question
Hello Doctor,
i have h/o epilepsy.i got first attach of convulsion during sleep when i was 15 yrs old,then i was admitted in Hospital where CT scan was done which normal & EEG was done which shows epileptic activity in temporal spikes,as cause was not defined i discharged with Advise to take daily one 100 mg tab of Epsolin(Phynatoin sodium).inspite of reguler medication after few days i got another attack of convulsion during sleep,i consulted again & doctor increased dose of medicine 200mg daily from 100mg.till 3-4 years i regulerly took medicine & did not get any convulsive attack.then after advise of i slowly tappered off medicine at age of 24 yrs i stopped medicine.till 1 1/2 yrs i was completly healthy & did not get any convulsion attach.then age of 26 yrs i again got attack of convulsion differance was from previous attacks was this time i was awake(not during sleep) & was very severe.again i was admitted, MRI was done,was normal & EEG was done which shows same epiletic spikes in temporal reagion.till date i am on medication same Epsoline 200mg & Health,since then no any convulsive attack got..My Questions are

1.As all reports are normal,what could be exact casuse for these convulsion ?
2.should i tapper medicine ?
3.What is exact method to tapper these medicine ?
4.is there any alternative treatment ?
5.is there any way to find exact cause ?
6.will these medicine stopped or i have to continue medicine lif long ?

Should


Posted Wed, 5 Jun 2013 in Epilepsy
 
 
Answered by Dr. Sudhir Kumar 33 minutes later
Hi Mr XXXXXXX

Thank you for posting your query.

1. Epilepsy may be genetic (due to a positive family history) or due to a problem in the brain. In about 20% of cases, no causes can be found on routine MRI scan of brain.

2. In your case, you should not taper medicine, as you already had a recurrence once after stopping medications. You should continue the medications for long-term.

3. Tapering if done, should be done slowly over a 3-6 months period before stopping the medicine completely.

4. Use of anti-epileptic medications is the best treatment for epilepsy.

5. A good quality MRI (3.0 Tesla MRI machine) and PET-CT brain may help in finding out the underlying cause in your case.

6. As I mentioned, you should not stop the medications and continue them life-long.

I hope it helps.

Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: Have epilepsy. Prescribed Epsolin. Getting again attack. Increased the dosage of medicine. Suggest 42 hours later
Thanks for your reply sir,as you said i should continue medicine for life long but can i reduce dose from 2 tab of 100 mg in day to 1 tab daily ?
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back.

You should not reduce the dose of phenytoin, as lower dose may not be effective and can lead to seizures.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions